Alert archive / North Carolina / Flash Flood Warnings in 2018

Flash Flood Warning 60, NWS Blacksburg, VA

August 2, 20184 counties in North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 2, 2018, 6:30 PM EDT for 4 counties in North Carolina. It was in force for 6 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2018, 6:30 PM EDT (22:30 UTC)
Expired
Aug 3, 2018, 12:30 AM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 7:10 PM EDTFLOOD5 Nnw Elkin, NCPONDING AND MINOR STREET FLOODING ON ROUTE 21 NEAR OLD HIGHWAY 21 NEAR ELKIN.
Aug 2, 7:10 PM EDTHEAVY RAIN 05 Nnw Elkin, NCPONDING AND MINOR STREET FLOODING ON ROUTE 21 NEAR OLD HIGHWAY 21 NEAR ELKIN.
Aug 2, 8:05 PM EDTFLASH FLOOD1 Wsw Elkin, NCFOUR TO FIVE FEET OF STANDING WATER WAS OBSERVED ACROSS MUCH OF ELKIN ISLAND PARK.
Aug 2, 8:05 PM EDTFLASH FLOOD1 Wsw Elkin, NCFOUR TO FIVE FEET OF WATER WAS OBSERVED ACROSS MUCH OF ELKIN MUNICIPLE PARK AS BIG ELKIN CREEK ROSE OUT OF ITS BANKS.
Aug 2, 8:08 PM EDTFLASH FLOOD1 Wsw Elkin, NCAROUND TWO FEET OF WATER WAS OBSERVED FLOWING OVER MEMORIAL AND EAST PLEASANT ROADS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 95 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1565 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1565 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

225 
WGUS51 KRNK 022230
FFWRNK
NCC169-171-193-197-030430-
/O.NEW.KRNK.FF.W.0060.180802T2230Z-180803T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
630 PM EDT THU AUG 2 2018

The National Weather Service in BLACKSBURG has issued a

* Flash Flood Warning for...
  Surry County in northwestern North Carolina...
  Wilkes County in northwestern North Carolina...
  Stokes County in north central North Carolina...
  Yadkin County in northwestern North Carolina...

* Until 1230 AM EDT Friday

* At 628 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving into the region from the south. Additional 
  rainfall amounts of another 1 to 2 inches in a short period of 
  time will be falling on ground that is already saturated from 
  several days of heavy rainfall. This will likely result in flash 
  flooding during the next 1 to 2 hours.

* Some locations that will experience flooding include...
  Mount Airy...
  North Wilkesboro...
  Elkin...
  Wilkesboro...
  and Fairview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3607 8141 3612 8154 3619 8146 3625 8147
      3629 8137 3637 8136 3636 8126 3643 8117
      3643 8108 3637 8098 3645 8098 3656 8089
      3654 8014 3626 8022 3626 8045 3614 8044
      3611 8051 3605 8050 3606 8098 3600 8133

$$

MBS
3 follow-up statements
449 
WGUS71 KRNK 030001
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
801 PM EDT THU AUG 2 2018

NCC169-171-193-197-030430-
/O.CON.KRNK.FF.W.0060.000000T0000Z-180803T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Wilkes NC-Stokes NC-Yadkin NC-
801 PM EDT THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR 
SURRY...WILKES...STOKES AND YADKIN COUNTIES...

At 759 PM EDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. This is falling on soil that is saturated 
from several days of heavy rainfall. Flash flooding is expected.

Some locations that will experience flooding include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
and Fairview.

Additional rainfall amounts of 1 to 2 inches are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3643 8117 3643 8108 3637 8098 3645 8098
      3656 8089 3654 8014 3626 8022 3626 8045
      3614 8044 3611 8051 3605 8050 3606 8098
      3600 8133 3601 8133

$$

MBS
122 
WGUS71 KRNK 030154
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
954 PM EDT THU AUG 2 2018

NCC169-030203-
/O.CAN.KRNK.FF.W.0060.000000T0000Z-180803T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stokes NC-
954 PM EDT THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR STOKES COUNTY IS CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3634 8095 3644 8081 3640 8065 3606 8079
      3606 8098 3605 8104

$$

NCC171-193-197-030430-
/O.CON.KRNK.FF.W.0060.000000T0000Z-180803T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Wilkes NC-Yadkin NC-
954 PM EDT THU AUG 2 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR 
SOUTHWESTERN SURRY...SOUTHEASTERN WILKES AND WESTERN YADKIN
COUNTIES...

At 953 PM EDT, Runoff from earlier heavy rainfall will continue to 
cause flash flooding in the warned area, especially near Elkin.

Some locations that will experience flooding include...
Elkin...
Fairview...
Jonesville...
Dobson...
and Boonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3634 8095 3644 8081 3640 8065 3606 8079
      3606 8098 3605 8104

$$

MBS
137 
WGUS71 KRNK 030431
FFSRNK

Flash Flood Statement
National Weather Service BLACKSBURG VA
1231 AM EDT FRI AUG 3 2018

NCC171-193-197-030440-
/O.EXP.KRNK.FF.W.0060.000000T0000Z-180803T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Surry NC-Wilkes NC-Yadkin NC-
1231 AM EDT FRI AUG 3 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SURRY...SOUTHEASTERN 
WILKES AND WESTERN YADKIN COUNTIES HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.

LAT...LON 3634 8095 3644 8081 3640 8065 3606 8079
      3606 8098 3605 8104

$$

KK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:27 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 2, 3:27 PM EDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
327 PM EDT Thu Aug 2 2018

.SYNOPSIS...
The Mid-Atlantic Region will remain in a very moist airmass
overnight through at least Friday as a deep southerly flow of
air persists ahead of a slow moving front. This will result in
periods of showers and storms with heavy rains and potential
flash flooding into Friday evening. The front will dissipate
across the region by Saturday resulting in somewhat drier
weather for the weekend.
&&

.NEAR TERM /THROUGH FRIDAY/...
As of 250 PM EDT Thursday...

Convection slowly increasing over the west along the leading edge of
the main conveyor belt of showers ahead of the surface front near the
spine of the mountains. Expect this to gradually fill in with bands of
deeper convection likely espcly southern/central where have seen more
heating per breaks off latest visible images and subsequent instability
per ML Cape analysis. However since overall in between impulses aloft,
not expecting too much severe, except far eastern sections into
this evening, but bands of added very heavy rainfall likely as
the southerly flow remains unidirectional.

Main concern overnight into at least part of Friday afternoon with
added widespread heavy rain including embedded stronger storms as the
main mid level impulse to the south rides up the tropical moisture
plume. Models suggest quite a bit of lift with this feature as it
pivots up along and just east of the mountains by Friday morning before
finally exiting later Friday as the entire upper trough weakens.
However the degree of instability appears key to whether or not we see
an area of moderate rain work in from the southwest overnight or a mix
of deeper convective elements espcly along the leading edge where
things look a bit more unstable. For now will lean for some convection
to mix in leading to at least periods of heavy rain again overnight and
espcly west Friday morning as convergence underneath the upper
diffluence east of the circulation looks rather impressive. Also
forecast sounding profiles show great veering with height with rather
deep southeast low level flow beneath turning southwest flow aloft into
a unidirectional regime above. This may result in some enhancement via
upslope with training bands of showers and storms perhaps pivoting
around the mid level wave by morning. Thus given wet antecedent
conditions, expect this caboose type feature to lead to more flooding
problems with another 1-3 inches possible and locally more if deeper
convection redevelops late. Therefore extending the flash flood watch
out until Friday evening for now for the entire area.

Should see convection start to decrease some Friday afternoon as the
wave opens up and the main complex of better upward motion heads
northeast per latest NamNest. However appears the trailing surface
trough axis may still combine with orographics and outflow to
produce added bands of deeper convection through late in the
day. Thus keeping likely/categorical pops going through much of
the period along with a heavy rain mention espcly into this
evening and again later tonight.

Lows similar to the past couple of nights given moisture around with
lows 60s west to lower 70s east, and highs Friday mostly 70s to lower
80s.

Forecast confidence through tonight into Friday morning is high
regarding the persistent pattern but low to moderate regarding
how widespread the flash flood threat will be as well as any
severe weather potential.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 300 PM EDT Thursday...

Friday night into Saturday a transition in weather patterns will be
complete as what has been a persistent trough across the Mississippi
River Valley weakens to a progressive weak shortwave that heads east
through the Ohio Valley. Concurrently, an upper ridge off the
southeast U.S. coast will begin to retrograde west towards the
coast. By Monday, the center of the high will be over TN/AL/GA with
an associated latitudinal ridge axis covering much of the southeast
U.S.

While this new pattern will remove what has been a substantial low
level jet of moisture from the eastern Gulf of Mexico into our area,
it will not remove the generous amount of low level moisture already
over the region. Showers and storms are still expected to develop.
However, rather than then widespread events of the past several
days, they will become diurnal in timing, isolated to scattered in
coverage, and be focused over the mountains where differential
heating orographical influences will act as the means of low level
convergence to help initiate the convection.

Temperatures will also trend higher during the above time period so
that by Sunday the daily average temperature will be about three to
five degrees above normal.

Confidence is the above portion of the forecast is moderate to high.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 230 PM EDT Thursday...

Sunday night into Monday night we are expecting more of the same as
compared to Saturday night into Sunday, more isolated to scattered
diurnal showers and storms, with the best concentration over the
mountains. Temperatures will also be comparable.

Tuesday through Thursday will be our next notable change in the
weather pattern. While timing varies from model to model, the
general trend will be for a cold front to approach and then cross
the area. The big questions are the arrival time and whether or not
the front actually clears the area to the southeast, or becomes
stalled and/or washes out across over the region.

Given that this front will be heading south into the broad upper
high across the southeast U.S., the solutions that hint towards a
slower arrival time and limited progress through our region seem
more reasonable. Our forecast will reflect this scenario.

Average temperatures should be about the same in the latter half of
the weeks compared to the first half. Although, this average will
likely come as a result of the high temperatures trending lower and
the low temperature trending a little higher.

Forecast confidence in the Sunday night through Monday night of the
forecast is moderate to high. Confidence in the Tuesday through
Thursday part of the forecast is low to moderate given the discussed
uncertainties.
&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 1245 PM EDT Thursday...

MVFR to VFR cigs look to prevail into this afternoon before
showers and storms again become more widespread into this
evening as well as the overnight. Where more showers and storms
do develop will see areas of IFR ceilings/vsbys occur at times
with locally heavy rainfall perhaps resulting in a period of
LIFR.

Appears best coverage of sub-VFR conditions will occur later
this afternoon into early this evening per development from
heating, and then again later tonight as the main mid level low
tracks up along the mountains. Thus have maintained at least
MVFR conditions in convection at most locations overnight with
the most widespread likely over the west into Friday morning.

Bands of showers and storms will likely continue Friday with
coverage slowly decreasing during the afternoon as upper level
energy lifts out. However still expecting periods of sub-VFR
through the valid TAF period on Friday with added heavy rain
possible.

Winds to remain light and mainly southeast outside of storms
with speeds at 5-10 kts this afternoon/tonight before veering
more southerly on Friday.

Confidence is moderate on flight categories due mainly to
ceilings and varying vsbys in and near showers. Confidence is
low on timing of thunder given early isolated nature to storms,
and perhaps more widespread coverage later, but iffy as to when
that occurs.

Extended...

Moist airmass will slowly diminish during the weekend with a
return to a more summerlike pattern as upper ridging builds in
from the Atlantic limiting storms to mainly the afternoon/evening
variety. Until then should expect periods of sub-VFR conditions
in storms as well as at night/early morning at most sites.

Confidence is moderate to high, both temporally and spatially
throughout the extended period.

&&

.HYDROLOGY...
As of 1000 AM EDT Thursday...

The Flash Flood Watch is now in effect for the entire
Blacksburg forecast area until Friday evening.

Appears that another 1 to 3 inches of rain will be possible
in spots east of the Blue Ridge into this evening with another
slug of heavy rain likely over the mountains overnight into
Friday morning. Rainfall past 2 days has averaged about one half
to 2 inches along/west of the Blue Ridge, though some areas saw
upwards of 5 inches or more, while some locations saw less. The
heavier rains have fallen across the NC foothills, into
southside VA and just east of Lynchburg from rain Thursday
morning, with another stripe across portions of Southeast WV
into Wythe County. So for some of these areas that are
completely saturated, it will not take more than an inch or so
of additional rainfall in an hour or two to cause additional
flooding. Thus, flash flooding could occur almost anywhere
overnight into midday Friday, but areas along the Blue Ridge and
points east have the best chance of flooding into this evening,
followed by the mountains and foothills overnight into Friday
morning as a final wave rides up along the stalled front.

In addition, after several days of rainfall where several inches to
5+ occur, will have to watch main stem rivers, particularly, the
Dan, New and Greenbrier Rivers, and possibly the Yadkin. Those
along the Dan, Greenbrier, and Yadkin, as well as upper New
River should pay attention to the forecast and river levels
through Saturday and even Sunday. A river flood warning for at
least minor flooding is now in effect for the Dan River with
some of this flooding likely to linger into the weekend pending
rainfall into Friday. Some of the ensemble rainfall and runoff
guidance also suggest the possibility of at least minor flooding
as well along portions of the Greenbrier, and headwaters of the
New River above the dams.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday evening for VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...Flash Flood Watch through Friday evening for NCZ001>006-
     018>020.
WV...Flash Flood Watch through Friday evening for WVZ042>044-507-
     508.

&&

SYNOPSIS...JH/SK
NEAR TERM...JH
SHORT TERM...DS
LONG TERM...DS
AVIATION...AL/JH/SK
HYDROLOGY...JH/WP
Hazardous weather outlook, Aug 2, 2:59 PM EDT, 3 hours 31 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
259 PM EDT Thu Aug 2 2018

NCZ001>004-018>020-VAZ007-009>020-032-WVZ042>044-507-508-031900-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
259 PM EDT Thu Aug 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ005-006-VAZ022>024-033>035-043>047-058-059-031900-
Rockingham-Caswell-Roanoke-Botetourt-Rockbridge-Franklin-Bedford-
Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-
Charlotte-
259 PM EDT Thu Aug 2 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition, strong to isolated severe thunderstorms containing
damaging winds will be possible into this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 4:06 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
406 PM EDT THU AUG 2 2018

VAZ034-022030-
Bedford-
406 PM EDT THU AUG 2 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BEDFORD COUNTY...

Until 430 PM EDT.

At 405 PM EDT, a strong thunderstorm was located near Thaxton, moving
northeast at 25 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Bedford...
Forest...
Goode...
Coleman Falls...
and Sedalia.

This includes The following Location The National D-Day Memorial.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3753 7935 3735 7926 3726 7932 3720 7959
      3741 7957
TIME...MOT...LOC 2005Z 247DEG 21KT 3731 7960

MBS
Special weather statement, Aug 2, 4:48 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
448 PM EDT THU AUG 2 2018

VAZ034-035-045-022145-
Amherst-Campbell-Bedford-
448 PM EDT THU AUG 2 2018

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CAMPBELL...
NORTHEASTERN BEDFORD...AND SOUTHERN AMHERST COUNTIES AND THE CITY OF
LYNCHBURG...

Until 545 PM EDT.

At 447 PM EDT, strong thunderstorms extend from near Coleman Falls
to near Huddleston. Movement was northeast at 15 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Lynchburg...
Amherst...
Forest...
Evington...
and Coleman Falls.

This includes The following Locations Liberty University and
Lynchburg Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3765 7897 3724 7923 3716 7959 3749 7938
TIME...MOT...LOC 2047Z 242DEG 14KT 3746 7936 3720 7955

MBS
Local storm report, Aug 2, 4:59 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 W MADISON             36.38N 80.07W
08/02/2018  M0.50 INCH       STOKES             NC   EMERGENCY MNGR

&&

16
Local storm report, Aug 2, 5:03 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HEAVY RAIN       ROANOKE                 37.28N 79.96W
08/02/2018  U0.00 INCH       CITY OF ROANOKE    VA   911 CALL CENTER

            CITY OF ROANOKE REPORTS MINOR FLOODING OF SEVERAL LOW
            WATER CROSSINGS.

&&

MBS
Local storm report, Aug 2, 5:30 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLASH FLOOD      1 W MARTINSVILLE CITY   36.68N 79.88W
08/02/2018                   CITY OF MARTINSVIL VA   BROADCAST MEDIA

            WDBJ VIEWER REPORTED BRIDGE STREET AND MEMORIAL BOULEVARD
            WERE FLOODED.

&&

LOCONTO
Local storm report, Aug 2, 5:59 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
559 PM EDT THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     MARTINSVILLE CITY       36.68N 79.87W
08/02/2018                   CITY OF MARTINSVIL VA   911 CALL CENTER

            AT LEAST 20 TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS
            AT SEVERAL LOCATIONS ACROSS HENRY COUNTY AND THE CITY OF
            MARTINSVILLE.

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:14 PM EDTSpecial Weather StatementRNKRockingham31 min
Aug 1, 8:15 PM EDTSpecial Weather StatementRNKCaswell30 min
Aug 2, 12:41 AM EDTAreal Flood AdvisoryRNKCaswell5 hr
Aug 2, 6:49 AM EDTSpecial Weather StatementRNKRockingham56 min
Aug 2, 7:21 AM EDTAreal Flood AdvisoryRNKCaswell, Rockingham, Stokes3 hr
Aug 2, 8:04 AM EDTFlash Flood WarningRNKRockingham14 hr
Aug 2, 9:00 AM EDTRiver Flood WarningRNKCaswell, Rockingham36 hr
Aug 2, 10:33 AM EDTAreal Flood AdvisoryRNKCaswell, Rockingham3 hr
Aug 2, 10:57 AM EDTFlash Flood WarningRNKCaswell, Rockingham3 hr
Aug 2, 2:11 PM EDTSpecial Weather StatementRNKAlleghany, Surry, Wilkes49 min
Aug 2, 3:11 PM EDTSpecial Weather StatementRNKStokes64 min
Aug 2, 4:18 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes57 min
Aug 2, 4:20 PM EDTFlash Flood WarningRNKRockingham, Stokes6 hr
Aug 2, 4:51 PM EDTSevere Thunderstorm WarningRNKRockingham24 min
Aug 2, 6:24 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Wilkes, Yadkin51 min
Aug 2, 6:43 PM EDTSpecial Weather StatementRNKStokes47 min
Aug 2, 7:17 PM EDTSpecial Weather StatementRNKSurry58 min

Nearby

Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.